Is this medication regimen correct?
Jan 30, 2010
I am a 55 y/o female and have been hiv+ since 1992. To make a long story shorter, I was on Truvada/Viramune for a long time but then my kidneys started to fail. Yesterday I found out that my tcells are a little over 300 and vl 4K. The doctor has prescribed Isentress/Reyataz/Norvir. Isn't this only a 2 drug regimen, with the Norvir just a booster? I called the doctor's office and was only able to talk to the nurse, and she confirmed that yes, this was the correct regimen. I am so confused and don't know what to do.
Response from Dr. McGowan
Thanks for your question.
Yes it is a 2 drug combo, but there are some strengths to it. The "boosting" effect of the norvir makes the Reyataz a powerful drug and the Isentress is also new and very potent. Many people have great success with boosted PIs alone (although this is not recommended due to a higher overall failure rate). Combinations of "boosted" protease inhibitors, like reyataz + NNRTIs (like efavirenz) also did well in many people (again only 2 drugs, but very strong ones). Efavirenz would not be an option for you because your virus is likely resistant since this drug is closely related to viramune. Your doc is trying to avoid Truvada because of your kidney problems. You should ask if Epzicom (another combo in that class) is an option for you. The most important issue for your decision would be what you had taken in the past. If your virus already has some level of resistance to protease inhibitors, then this combo might be very compromised and would not be recommended. You would then have to rebuild the combo with 3 active drugs, perhaps with maraviroc (also a "new" drug option if your virus tests "susceptible" on a tropism blood test)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Likely Is It To Get HIV From Massage?
- How Long Do I Wait To Get Tested After Sharing A Toothbrush?
- What Is The Risk Of Masturbation?
- Bloody Pee After Anal With Condom Worried I Have HIV
- Purple Spots After Fingering Stripper Sign Of HIV AIDS
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.